Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 40, NWS Flagstaff, AZ

September 6, 2011Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 6, 2011, 2:43 PM MST for Apache County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2011, 2:43 PM MST (21:43 UTC)
Expired
Sep 6, 2011, 3:45 PM MST
In force
62 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 209 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WGUS55 KFGZ 062143
FFWFGZ
AZC001-062245-
/O.NEW.KFGZ.FF.W.0040.110906T2143Z-110906T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 PM MST TUE SEP 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 345 PM MST

* AT 239 PM MST...HEAVY RAIN...UP TO ONE INCH HAD FALLEN ON PORTIONS
  OF THE WALLOW BURN AREA SOUTH OF ALPINE. EXPECT MUD...ROCK...AND
  DEBRIS SLIDES ON STEEP MOUNTAIN SLOPES SOUTH OF THE SAN FRANCISCO
  RIVER AS WELL AS RAPID RISES AND DEBRIS ON AREA STREAMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALPINE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.

&&

LAT...LON 3385 10915 3383 10906 3379 10907 3378 10917

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 9:42 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Sep 6, 9:42 AM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
942 AM MST TUE SEP 6 2011

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL BRUSH ARIZONA TODAY. AS
A RESULT...NORTHERN ARIZONA WILL SEE WIDESPREAD SHOWERS AND
THUNDERSTORMS AND COOLER TERMPERATURES. DRIER CONDITIONS WILL RETURN
FOR WEDNESDAY...THEN A CHANCE OF DAILY SHOWERS AND STORMS AND NEAR
NORMAL TEMPERATURES IS EXPECTED THURSDAY INTO THE WEEKEND.

&&

.DISCUSSION...A NORTHEAST TO SOUTHWEST ORIENTED BAND OF SHOWERS AND
THUNDERSTORMS RUNNING FROM KAYENTA TO BAGDAD WILL CONTINUE TO MOVE
SLOWLY EASTWARD THIS MORNING...BRINGING SHOWERS AND THUNDERSTORMS TO
A LARGE PORTION OF NORTHERN ARIZONA. THESE STORMS WILL BE DEVELOPING
IN AND MOVING THROUGH A WARM AND MOIST ENVIRONMENT...SO ONLY
MODERATE TO HEAVY RAIN IS EXPECTED WITH THESE STORMS. THE STORMS SO
FAR TODAY HAVE BEEN LOW-TOPPED WARM CORE SYSTEMS DUMPING 0.25 TO
0.35 INCHES OF RAIN IN 30 TO 45 MINUTES. THIS TREND SHOULD CONTINUE
FOR THE HEAVIER SHOWERS THROUGH THE REMAINER OF THE DAYTIME HOURS.
THE CURRENT FORECAST PACKAGE LOOKS GOOD AND NO UPDATES ARE NEEDED AT
THIS TIME.

&&

.PREVIOUS DISCUSSION/3:30 AM MST/...AT 3 AM...THE TROUGH AXIS WAS
LOCATED FROM NORTHERN UT INTO SOUTHERN NV AND WAS SLOWLY MOVING
EASTWARD. DEEP MOISTURE HAS BEEN DRAWN NORTHWARD INTO THE STATE OVER
THE PAST 24 HRS...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS AT
TIMES. ONE AREA OF RAIN AND ISOLATED STORMS WAS LOCATED OVER APACHE
AND NAVAJO COUNTIES AND SHOULD MOVE EAST OF THE STATE BY 8 TO 10 AM
THIS MORNING. THE OTHER AREA OF PRECIP ASSOCIATED WITH THE TROUGH
STRETCHED ACROSS NW ARIZONA FROM THE KAIBAB PLATEAU TO LAKE HAVASU.
AS THE TROUGH CLIPS THE STATE TODAY...EXPECT A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BECOME
STRONG...WITH LOCALLY HEAVY RAIN AND SMALL HAIL. THE LIMITING FACTOR
ON ANY STRONGER STORMS TODAY WILL BE THE AMOUNT OF CLOUD COVER
KEEPING SURFACE TEMPERATURES COOLER.

WEDNESDAY...AS THE LOW HEADS EASTWARD AND DRIER AIR MOVES IN FROM
THE NORTH...EXPECT THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TO
SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN MOGOLLON RIM. DRIER
NORTHEAST WINDS AND SEASONABLE TEMPERATURES CAN BE EXPECTED
ELSEWHERE.

THURSDAY THROUGH THE WEEKEND...ANOTHER WEAK TROUGH IS FORECAST TO
DEVELOP OVER CENTRAL AND SOUTHERN CALIFORNIA AND REMAIN FAIRLY
STATIONARY. ENOUGH MOISTURE SHOULD BE DRAWN BACK NORTHWARD OVER OUR
REGION FOR THE CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE EACH
DAY. IN ADDITION...COOLER MID-LEVEL TEMPERATURES ASSOCIATED WITH
THIS TROUGH WILL ADD TO THE INSTABILITY. THERE ARE SOME INDICATIONS
THAT THE CONVECTION COULD BE VIGOROUS AT SOME POINT FRIDAY OR
SATURDAY DUE TO INCREASING SHEAR ASSOCIATED WITH THE TROUGH. WILL
KEEP AN EYE ON THIS POSSIBILITY AS THE PATTERN DEVELOPS.

&&

.AVIATION...FOR THE 18Z PACKAGE...A TROUGH MOVING THROUGH ARIZONA
WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.
THE HIGHEST COVERAGE FOR STORMS WILL OCCUR ALONG A CLOUD BAND AHEAD
OF THE TROUGH AXIS CURRENTLY LOCATED OVER COCONINO AND YAVAPAI
COUNTIES MOVING SLOWLY EASTWARD. SHOWER ACTIVITY WILL LIKELY
DECREASE IN COVERAGE TO ISOLATED AFTER 03Z...WITH SCATTERED SHOWERS
CONTINUING OVERNIGHT IN THE WHITE MOUNTAINS REGION. MVFR/LCL IFR
CONDITIONS WITH ERRATIC GUSTY WINDS ARE POSSIBLE IN THE STRONGER
STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................CLARK/JJ
AVIATION/FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 6, 4:12 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 AM MST TUE SEP 6 2011

AZZ004>018-037>040-070300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
412 AM MST TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH PASSING NORTH OF THE STATE WILL COMBINE WITH DEEP
MOISTURE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW STRONG STORMS MAY ALSO
DEVELOP SOUTH OF A LINE FROM SELIGMAN TO WINDOW ROCK BY THIS
AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING
THE BEST CHANCE OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF
THUNDERSTORMS WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 6, 9:43 AM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
943 AM MST TUE SEP 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     FLOOD            FLAGSTAFF               35.19N 111.62W
09/06/2011                   COCONINO           AZ   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER IN FLAGSTAFF REPORTED FLOODING
            HAS MADE SECTIONS OF ROAD THROUGH TIMBERLINE AND
            HUTCHISON ACRES IMPASSABLE. THE SPOTTER ALSO REPORTED
            MODERATE FLOW THROUGH PAINTBRUSH WASH.

&&

EVENT NUMBER FGZ1100231

RICKEY
Special weather statement, Sep 6, 2:35 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST TUE SEP 6 2011

AZZ014-017-062215-
APACHE AZ-
235 PM MST TUE SEP 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 315 PM MST

AT 229 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM NEAR VERNON AND CONCHO TO LYMAN
LAKE STATE PARK. THESE STORMS CONTAIN HAIL FROM ONE HALF TO ONE INCH
DIAMETER AND ARE PRODUCING VERY HEAVY RAIN. EXPECT RISES IN AREA
STREAMS AND NORMALLY DRY WASHES. BE PREPARED FOR INTENSIFICATION OF
THESE STORMS WHICH COULD PRODUCE SEVERE HAIL. THESE STORMS WERE
MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
   LYMAN LAKE STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3462 10914 3422 10923 3425 10983 3458 10983
TIME...MOT...LOC 2131Z 264DEG 8KT 3437 10953

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:39 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Sep 6, 9:32 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Sep 6, 11:53 AM MSTAreal Flood AdvisoryFGZApache3 hr
Sep 6, 12:31 PM MSTSevere Thunderstorm WarningFGZNavajo44 min
Sep 6, 1:09 PM MSTTornado WarningFGZNavajo36 min
Sep 6, 1:45 PM MSTSevere Thunderstorm WarningFGZNavajo45 min
Sep 6, 2:35 PM MSTSpecial Weather StatementFGZ40 min
Sep 6, 3:06 PM MSTAreal Flood AdvisoryFGZApache114 min
Sep 6, 3:38 PM MSTFlash Flood WarningFGZYavapai112 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.